Wyoming, 2011

Damaging Winds in Wyoming, July 11, 2011

July 11, 2011 · NWS UNR · 2 events in 2 counties and zones

Wind gusts to 60 mph accompanied a severe thunderstorm as it moved across eastern Campbell and western Crook Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Wind gusts to 60 mph accompanied a severe thunderstorm as it moved across eastern Campbell and western Crook Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 11, 12:53 PM MST, 17 minutes earlier.

Area forecast discussion, Jul 11, 12:53 PM MST, 17 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
153 PM MDT MON JUL 11 2011

.DISCUSSION...19Z SURFACE ANALYSIS HAD RIDGE FROM CENTRAL CANADA
INTO CENTRAL NE. SURFACE BOUNDARY WRAPPED AROUND RIDGE FROM
CENTRAL MT INTO CENTRAL WY AND THEN INTO WESTERN NE. SHORTWAVE
ENERGY NOTED OVER CENTRAL WY...LIFT AHEAD OF THIS WAVE
RESPONSIBLE FOR ELEVATED CONVECTION OVER MUCH OF THE CWA THIS
AFTERNOON. LATEST MESOANALYSIS HAD TONGUE OF 1-2KJ/KG MLCAPE ALONG
BOUNDARY IN NORTHEASTERN WY...WITH LITTLE MLCIN. MLCIN INCREASES
AS YOU MOVE EAST ONTO THE SD PLAINS. APPEARS SURFACE BASED CONVECTION
WILL CONTINUE TO DEVELOP OVER NORTHEASTERN WY. DRIER SURFACE AIR
BEING FUNNELED INTO AIR MASS OFF SURFACE RIDGE WITH MIXING DRYING
OUT HIGHER ELEVATIONS. SHEAR SUFFICIENT FOR SUPERCELLS...SO WOULD
EXPECT STRONG/SEVERE THUNDERSTORMS IN THE WEST INTO THE EVENING
HOURS. FURTHER EAST...SURFACE BASED ACTIVITY LIMITED BY CAP.
SCATTERED TSRA WORDING FOR TONIGHT LOOKS GOOD AS TEMPERATURES DROP
TO NEAR GUIDANCE.

TUESDAY/WEDNESDAY...UPPER LEVEL RIDGE OVER THE CENTRAL US WITH
UPPER TROUGH OVER NORTHWEST US. SOUTHWEST FLOW ALOFT OVER THE CWA
WITH A SERIES OF EMBEDDED SHORTWAVES EXPECTED TO PASS THROUGH.
SURFACE HIGH SHIFTS INTO THE MIDWEST AS BOUNDARY/TROUGH SHIFTS
EAST TO BISECT THE CWA. IT SHOULD BE THE FOCUS FOR TSRA
ACTIVITY...ESPECIALLY DURING PEAK HEATING. INSTABILITY/SHEAR WILL
BE SUFFICIENT FOR STRONG/SEVERE STORMS ESPECIALLY OVER THE WESTERN
2/3RDS OF THE CWA. TEMPERATURES WILL BE NEAR GUIDANCE.

EXTENDED...AN UPPER RIDGE WILL BUILD OVER THE AREA THROUGH THE
EXTENDED PERIOD. A FEW WEAK WAVES MAY MOVE THROUGH THE RIDGE
THURSDAY THROUGH SATURDAY BRINGING A FEW THUNDERSTORMS...WHILE DRY
WEATHER IS EXPECTED TO START NEXT WEEK. TEMPERATURES WILL CLIMB TO
ABOVE AVERAGE BY LATE THIS WEEK...AND REMAIN WARM INTO EARLY NEXT
WEEK.

&&

.AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
THROUGH THIS EVENING...WITH A FEW STORMS POSSIBLY LINGERING INTO
TUESDAY MORNING. ANY STRONGER STORMS MAY PRODUCE BRIEF MVFR/IFR
CONDITIONS. PATCHY FOG MAY DEVELOP LATE TONIGHT AND LINGER INTO
TUESDAY MORNING OVER SWRN SD AND FAR NERN WY...BRINGING LCL IFR VIS.
OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

HELGESON/SCHILD
Hazardous weather outlook, Jul 11, 5:32 AM MST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
632 AM MDT MON JUL 11 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
632 AM MDT (732 AM CDT) MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...
WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING
AND MUCH OF WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MUCH OF THE
WEEK...WITH A DAILY CHANCE OF THUNDERSTORMS. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS ACROSS NORTHEAST WYOMING AND SOUTHWEST SOUTH
DAKOTA TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 192 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 11, 1:10 PM MST
Where
Campbell County, 10 mi N of Rozet
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.425, -105.200

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Crook

When
July 11, 1:40 PM MST
Where
Crook County, 9 mi W of Carlile
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.700, -104.963

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310070, 310071.